Recently both thrombocytopenia and renal lesions similar to those produced by sulfonamides have been reported in association with the use of acetazoleamide (Diamox),1,2 a carbonic anhydrase inhibitor of sulfonamide origin used as a diuretic. Both types of reaction occurred in the following case.
Report of Case
A 61-year-old white man was admitted to the Veterans Administration Hospital, Philadelphia, on March 5, 1956, with a history of recurrent peripheral edema of nine months' duration. One month before admission the edema became persistent and progressive. There were no cardiac or pulmonary complaints, and review of symptoms by systems was essentially negative. Except for edema of the legs, scrotum, and presacral region, the physical examination was within normal limits. The blood pressure was 130/70. Study of the urine disclosed a specific gravity fixed at 1.010. There was marked proteinuria, and the urinary sediment contained occasional casts, red blood cells, and white blood
BERTINO JR, RODMAN T, MYERSON RM. Thrombocytopenia and Renal Lesions Associated with Acetazoleamide (Diamox) Therapy. AMA Arch Intern Med. 1957;99(6):1006–1008. doi:10.1001/archinte.1957.00260060164013
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: